Florida, 2023Damaging Wind and Heavy Rain in Florida, May 22, 2023
May 22, 2023 · NWS JAX · 12 events in 6 counties and zones
A front stalled across the local forecast area and served as a focus for localized heavy rainfall in diurnally enhanced sea breeze convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front stalled across the local forecast area and served as a focus for localized heavy rainfall in diurnally enhanced sea breeze convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 6:41 PM EST, 6 hours 19 minutes earlier.
Area forecast discussion, May 21, 6:41 PM EST, 6 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jacksonville FL
741 PM EDT Sun May 21 2023
...New AVIATION...
.NEAR TERM...
(Through Tonight)
Issued at 320 PM EDT Sun May 21 2023
Showers and thunderstorms are increasing ahead of the approaching
front as the east coast sea breeze moves inland. Convection will
likely linger into the night, but decrease in coverage and
intensity after sunset, with mild low temperatures expected.
&&
.SHORT TERM...
(Monday through Tuesday night)
Issued at 320 PM EDT Sun May 21 2023
Heavier widespread coverage is expected on Monday, as the front
stalls near the Florida/Georgia border, again providing extra fuel
for diurnal sea breeze convection. There will be another risk for
isolated severe thunderstorms and localized flooding Monday
afternoon, mainly for inland northeast Florida. Highs Monday will
stay just below 80 north of I-10, and in the lower to mid 80s for
the rest of northeast Florida. Temperatures will be a lower on
Tuesday, staying in the mid to upper 70s in southeast Georgia.
Likely rain and thunderstorm chances will continue into Tuesday,
with the front remaining stalled over the area.
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 320 PM EDT Sun May 21 2023
Thunderstorm coverage will become more scattered Wednesday through
the weekend as the front finally moves south of our area. Low
pressure will form near southern Florida and move northeasterly
later in the week, likely staying offshore, but still enhancing
our breezy northeasterly winds creating increased risks for rip
currents and with a possibility for further coastal impacts.
Temperatures will remain slightly below or near average area-wide,
gradually warming up each day this week.
&&
.AVIATION...
(00Z TAFS)
Issued at 737 PM EDT Sun May 21 2023
The cold front is still to the NW of the area with convection
slowly fading as we begin to loose daytime heating. Will be some
showers around all night across the region but not enough coverage
to warrant more than VCSH. Convection will fire again over north
Florida early in the day tomorrow especially near St
Augustine.
UPDATED Portion...From there the convection fills in across north
Florida and SE Georgia with MVFR to IFR conditions in thunder
across all fields. For now have covered with a TEMPO Group from
2214/2218 and PROB30 Group from 2218/2224 but future shifts will
have to tweak that. I just didn't want to get too specific in the
extended portion.
&&
.MARINE...
Issued at 320 PM EDT Sun May 21 2023
A cold front will slowly move southeast across the region Today.
The front will sink into southern Florida and stall Monday, while
high pressure builds from the north. The region will be between
the high to the north northwest, and low pressure to the south
southeast through at least Thursday. Enhanced flow between these
two features will result in an extended period of elevated
conditions beginning Tuesday. Thunderstorm chances are forecast
each day this period.
Rip Currents: Moderate rip current risk expected through Monday,
with the potential to become high risk mid week as onshore flow
increases.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 86 69 79 65 / 80 60 80 60
SSI 84 72 79 70 / 60 50 80 70
JAX 89 70 80 68 / 70 50 90 80
SGJ 85 72 81 69 / 40 60 90 80
GNV 91 69 83 68 / 60 70 90 70
OCF 91 70 85 68 / 50 60 90 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Local storm report, May 21, 7:05 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
805 PM EDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 S BELLAIR 30.15N 81.74W
05/21/2023 E0.50 INCH CLAY FL TRAINED SPOTTER
0.25 TO 0.5 INCH HAIL REPORTED BY A TRAINED
SPOTTER.
&&
DRDSpecial weather statement, May 21, 7:19 PM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
819 PM EDT Sun May 21 2023
FLZ140-240-220100-
Central Marion FL-Eastern Marion FL-
819 PM EDT Sun May 21 2023
...A strong thunderstorm will impact portions of northeastern Marion
County through 900 PM EDT...
At 819 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Fort McCoy, moving southeast at
20 mph.
HAZARD...Landspouts, winds around 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Fort McCoy, Salt Springs, Lake Delancy, Hog Valley and Burbank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2917 8204 2944 8207 2944 8206 2947 8206
2951 8192 2950 8191 2951 8190 2952 8186
2949 8184 2949 8178 2943 8178 2943 8175
2941 8174 2937 8174 2937 8172 2932 8170
TIME...MOT...LOC 0019Z 332DEG 18KT 2943 8198
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBLocal storm report, May 21, 7:33 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
833 PM EDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 NNW MANNVILLE 29.65N 81.88W
05/21/2023 PUTNAM FL EMERGENCY MNGR
EM RELAYED A PUBLIC REPORT OF DAMAGE TO A
DECK IN INTERLACHEN. TIME ESTIMATED BY
RADAR.
&&
DRDSpecial weather statement, May 21, 9:02 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1002 PM EDT Sun May 21 2023
FLZ240-340-220230-
Central Marion FL-Western Marion FL-
1002 PM EDT Sun May 21 2023
...A strong thunderstorm will impact portions of south central Marion
County through 1030 PM EDT...
At 1002 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles south of Santos, or 11 miles
northwest of Wildwood, moving southeast at 20 mph.
HAZARD...Landspouts and winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Lake Weir, The Village of Briar Meadow, Belleview and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2899 8226 2911 8210 2896 8191 2896 8224
TIME...MOT...LOC 0202Z 320DEG 19KT 2899 8213
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KBHeavy Rain, Marion
- When
- May 22, 1:00 AM EST to 7:26 PM EST
- Where
- Marion County, 1.51 mi NNW of Salt Spgs
- Reported by
- Mesonet
- Coordinates
- 29.370, -81.740
A WeatherStem mesonet station in Salt Springs measured a daily storm total rainfall of 5.3 inches as of 8 pm. Over 4.5 inches of this rainfall occurred between 2 pm and 6 pm.
Heavy Rain, Columbia
- When
- May 22, 1:00 AM EST to 7:31 PM EST
- Where
- Columbia County, 7.68 mi NE of Suwannee Vly
- Reported by
- Mesonet
- Coordinates
- 30.370, -82.620
A WeatherStem mesonet station near Deep Creek just east of Highway 441 measured a daily storm total rainfall of 5.1 inches. Most of this rain (3.55 inches) occurred between 6:20 pm and 8:20 pm.
Heavy Rain, Nassau
- When
- May 22, 3:08 AM EST to 3:08 PM EST
- Where
- Nassau County, 1.38 mi WSW of Oneil
- Reported by
- Mesonet
- Coordinates
- 30.610, -81.540
A mesonet station in Fernandina Beach measured 4.61 inches of rainfall in 12 hours.
Heavy Rain, Nassau
- When
- May 22, 6:00 AM EST to 7:30 AM EST
- Where
- Nassau County, 1.38 mi WSW of Oneil
- Reported by
- Public
- Coordinates
- 30.610, -81.540
A public mesonet station measured 4-6 inches of rainfall south of State Road 200 in the vicinity of Amelia Concourse between 7 am and 8:30 am local time. The timing of the heavy rainfall was based on radar data. The measured 5.8 inches for this location was one of the highest measured rainfalls in the area, but there were numerous measured amounts of 4-5 inches in several neighborhoods off of Amelia Concourse.
Heavy Rain, Nassau
- When
- May 22, 6:00 AM EST to 8:30 AM EST
- Where
- Nassau County, 2.26 mi NW of Nassauville
- Reported by
- Public
- Coordinates
- 30.590, -81.550
A public weather station along Cherry Creek Drive measured 5.86 inches of rainfall between 7 am and 9:30 am. The time of rainfall was based off of radar data. This public station is part of a larger mesonet network. Numerous other stations in the area measured 4-6 inches of rainfall during this time period near Amelia Concourse.
Thunderstorm Wind, Nassau
- When
- May 22, 9:10 AM EST
- Where
- Nassau County, 0.69 mi S of Boulogne Welcome Stn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 30.760, -81.970
Several tree limbs were blown down.
Heavy Rain, St. Johns
- When
- May 22, 10:15 AM EST to 12:45 PM EST
- Where
- St. Johns County, 0.6 mi W of Moultrie
- Reported by
- Public
- Coordinates
- 29.820, -81.330
A station measured 4 inches in about 2.5 hours.
Heavy Rain, Marion
- When
- May 22, 3:01 PM EST to 6:01 PM EST
- Where
- Marion County, 0.69 mi S of Electra
- Reported by
- Public
- Coordinates
- 29.120, -81.900
Over about a 3 hour period, a public station west of County Road 314A near Electra measured 5.26 inches of rain. The location was just NNW of Moss Bluff.
Heavy Rain, Marion
- When
- May 22, 3:02 PM EST to 6:02 PM EST
- Where
- Marion County, 2.78 mi ESE of Lynne
- Reported by
- Public
- Coordinates
- 29.180, -81.880
A public station along Owens Lake just north of State Road 40 in Lynne measured 4.14 inches of rain in about 3 hours.
Heavy Rain, Marion
- When
- May 22, 3:55 PM EST to 5:55 PM EST
- Where
- Marion County, 0.69 mi N of Early Bird
- Reported by
- Public
- Coordinates
- 29.190, -82.370
A public weather station part of a larger mesonet network measured 3.97 inches of rainfall in 2 hours. The station was just north of County Road 328 and east of NW 150th Avenue.
Heavy Rain, Duval
- When
- May 22, 7:28 PM EST to 8:28 PM EST
- Where
- Duval County, 0.69 mi N of East Mandarin
- Reported by
- Mesonet
- Coordinates
- 30.160, -81.630
A mesonet station in Jacksonville measured 2.24 inches of rainfall in 1 hour.
Heavy Rain, Clay
- When
- May 22, 7:40 PM EST to 8:40 PM EST
- Where
- Clay County, 0.91 mi NE of Rideout
- Reported by
- Mesonet
- Coordinates
- 30.090, -81.790
A mesonet station in Middleburg measured 2.03 inches of rain in about 1 hour.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 22, 20231 death · 1 event
- Flood and Hail in Utah, May 22 to 26, 2023$50,000 · 1.25 in hail · 9 events
- Tornado and Hail in Texas, May 22, 2023$15,000 · 2.5 in hail · 8 events
- Flash Flood and Hail in Texas, May 22, 20232.5 in hail · 15 events
- Hail and Damaging Winds in Texas, May 22, 20232 in hail · 14 events
- Flash Flood and Flooding in Florida, May 22 to 23, 2023$5,000 · 50 kt wind · 12 events
- Flooding in Georgia, May 22, 20234 events
- Flash Flood and Hail in Oklahoma, May 22, 20231.75 in hail · 4 events
- Hail in Kansas, May 22, 20231.5 in hail · 3 events
- Flood and Heavy Rain in Georgia, May 22, 20232 events
- Hail and Damaging Wind in Montana, May 22, 2023$2,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Florida, May 22, 20231.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098320, 1098321, 1098313, 1098315, 1098316, 1098324, 1098314, 1098318, 1098319, 1098317, 1098322, 1098323.